Medical Q&As

Nasal decongestants - over use?

I have been suffering from nasal congestion for most of my life. The only way I can get relief from this congestion is by using Otrivine nasal spray. I know I shouldn't use this long term, but I am totally dependent on it. I'm using it at least three times a day. Is this going to harm me? Can I stay using it or should I wean myself off? I suffer from awful congestion when I stop the spray. Someone told me that long-term use of nasal sprays could cause stroke. Is this true?

It sounds as if you have developed a condition known as vasomotor rhinitis, which is directly attributable to over-use of decongestant nasal sprays. This means that the tiny blood vessels in the nose become permanently dilated, which in turn can give rise to persistent feelings of stuffiness in the nose. Nasal decongestant sprays are very safe and effective products but they are not recommended for long-term continuous use. It will be necessary for you to stop using your decongestant because further use will only compound your current difficulty. I would suggest that you return to your GP for advice on the further management of your condition. It may be necessary for your doctor to prescribe some steroid medication in either drop or spray form in order for you to get some relief from your current discomfort. Finally, it is not true that the long-term use of nasal decongestant sprays can cause stroke.